advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Weymouth, Massachusetts, USA:

My daughter takes 43 units of Lantus daily as well as 23 units of Humulin NPH each morning. She uses a Humalog or NovoLog pen to correct as well as cover carbohydrates for breakfast, dinner, bedtime and a sliding scale when at school for lunch, one unit for every 20 mg/dl [1.1 mmol/L] over her target of 130 mg/dl [7.2 mmol/L] and one unit for every 10 grams of carbohydrates. She is also taking Levoxyl for hypothyroidism. She is very rarely in range for any consistent length of time. She runs on the high side, 200 mg/dl [11.1 mmol/L] or above. Back in January, her team at Children's felt she may have been withholding insulin and we resumed complete control of her care. She had previously had some level of autonomy. This did not sit well with her.

My daughter is 12 years old and was diagnosed three weeks prior to starting middle school in 2005. Recently, she was given back the responsibility of drawing up and injecting herself again with our supervision. However, her blood sugars have been all over the place from 400 mg/dl [22.2 mmol/L] at, say lunch, to 51 mg/dl [2.8 mmol/L] less than two hours later. She admitted this morning, before school, to giving herself extra insulin recently. How bad/dangerous is this short term and/or long term? And, is this common?

Answer:

It sounds like your daughter is really struggling with burden of the daily demands of diabetes. It can certainly be an overwhelming and frustrating illness to care for.

I wonder what role puberty has played with her blood sugars. For example, if she is in the middle of all of the changes that puberty causes, her body is less sensitive to insulin, so she may need more insulin now than she used to need (or that she'll need in the future). The role of puberty on blood sugar results is something I'd encourage you to discuss with your diabetes team. For some teenagers, they are relieved to learn that some of their higher numbers are not because of eating extra carbohydrates or taking too little insulin, but instead, due to hormones they can not control.

In addition, it sounds like her frustrations about her blood sugar numbers has led her to make dangerous decisions. It can be very dangerous to give extra insulin without first understanding why you are giving it, and how much you are giving. From your note, it appears that your daughter was giving herself extra without first checking it out with her parents.

Effective diabetes care requires teamwork; a partnership between parents and children, where decisions are made together. Diabetes is too demanding and too exhausting to handle it alone. Your note suggests that your daughter sees it at just hers and that your involvement suggests that she's not competent or independent. It might help to talk directly about this issue with your daughter.

I would encourage your family to see mental health support around these diabetes issues. There are excellent social workers, psychologists and psychiatrists in your community with a great deal of expertise in working with teens who have diabetes and their families.

JWB

Additional comments from Dr. Larry Deeb:

Insulin for children with diabetes is essential...at predictable times and in predictable amounts. It really helps to make sane management possible. Skipped insulin is the major reason for strange glucoses. I say that if it doesn't make sense, then insulin is the issue.

It is very hard to have a chronic disease and take all the medications all the time. Diabetes control demands perfection, but that's very hard. For a teen, it is really hard. As a parent, you just have to be there and help, even do it all sometimes.

So, you can imagine, you are not alone. I am always in awe of the time and energy parents dedicate to their children with diabetes.

LD

[Editor's comment: You may wish to discuss your daughter's insulin regimen with your diabetes team, as well. It is my understanding that those who take NPH in the morning often do so to skip taking insulin at lunch. It sounds like your daughter is also taking insulin at lunch, so there may be an overlap causing post-lunch low blood sugars. Furthermore, you said she uses a "Humalog or NovoLog pen" for meals and corrections. I think most people will use one or the other, not both. Please ask your diabetes team about the effects of switching back and forth. BH]

DTQ-20070529110928
Original posting 4 Jun 2007
Posted to Blood Tests and Insulin Injections and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.